Alert archive / Montana / Red Flag Warnings in 2016

Red Flag Warning 5, NWS Great Falls, MT

September 2, 20169 counties in Montana

NWS Great Falls, MT issued this red flag warning at Sep 2, 2016, 3:27 AM MDT for 9 counties in Montana. It took effect at Sep 2, 2016, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2016, 3:27 AM MDT (09:27 UTC)
In effect from
Sep 2, 2016, 12:00 PM MDT
Expired
Sep 2, 2016, 6:00 PM MDT
In force
6 hr
Issued by
NWS Great Falls, MT

Counties Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Meagher County, MT

The radar

The Great Falls radar (KTFX), 78 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.5 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2016-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2016-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
3277 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

252 
WWUS85 KTFX 020927
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
327 AM MDT FRI SEP 2 2016

MTZ118-030000-
/O.UPG.KTFX.FW.A.0002.160902T1800Z-160903T0000Z/
/O.NEW.KTFX.FW.W.0005.160902T1800Z-160903T0000Z/
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST-
327 AM MDT FRI SEP 2 2016

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING. THIS WARNING REPLACES THE FIRE WEATHER WATCH PREVIOUSLY
IN EFFECT.

* IMPACTS: LOW HUMIDITIES...STRONG GUSTY WINDS...WIND SHIFT WITH 
  A COLD FRONT...AND INCREASING THUNDERSTORM ACTIVITY WILL CREATE 
  ERRATIC FIRE BEHAVIOR AND NEW FIRE STARTS. 

* AFFECTED AREA: 
  IN SOUTHWEST MONTANA...FIRE WEATHER ZONE 118.

* COUNTIES AFFECTED: 
  IN CENTRAL MONTANA...CASCADE...LEWIS AND CLARK...MEAGHER.
  IN SOUTHWEST MONTANA...BROADWATER...GALLATIN...JEFFERSON.

* COLD FRONT: BREEZY SOUTHWEST WINDS AHEAD OF THE FRONT WILL SHIFT
  TO MORE OUT OF THE WEST TO NORTHWEST AND BECOME GUSTY THIS
  AFTERNOON.

* WIND: WEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* THUNDERSTORMS: ISOLATED TO SCATTERED THUNDERSTORMS WITH LITTLE
  PRECIPITATION WILL LIKELY CAUSE ERRATIC WIND GUSTS IN EXCESS OF
  40 MPH AT TIMES.

* HUMIDITY: AS LOW AS 20 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG 
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

MTZ115-117-030000-
/O.NEW.KTFX.FW.W.0005.160902T1800Z-160903T0000Z/
CHOUTEAU AND FERGUS COUNTIES-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
327 AM MDT FRI SEP 2 2016

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING.

* IMPACTS: LOW HUMIDITIES...STRONG GUSTY WINDS...WIND SHIFT WITH 
  A COLD FRONT...AND INCREASING THUNDERSTORM ACTIVITY WILL CREATE 
  ERRATIC FIRE BEHAVIOR AND NEW FIRE STARTS. 

* AFFECTED AREA: 
  IN NORTH CENTRAL MONTANA...FIRE WEATHER ZONES 115 AND 117.

* COUNTIES AFFECTED: 
  IN CENTRAL MONTANA...CASCADE...FERGUS...JUDITH BASIN...MEAGHER.
  IN NORTH CENTRAL MONTANA...CHOUTEAU.
  IN SOUTH CENTRAL MONTANA...GOLDEN VALLEY...PARK...SWEET GRASS
                             WHEATLAND.

* COLD FRONT: BREEZY SOUTHWEST WINDS AHEAD OF THE FRONT WILL SHIFT
  TO MORE OUT OF THE WEST TO NORTHWEST AND BECOME GUSTY THIS
  AFTERNOON.

* WIND: WEST 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* THUNDERSTORMS: ISOLATED TO SCATTERED THUNDERSTORMS WITH LITTLE
  PRECIPITATION WILL LIKELY CAUSE ERRATIC WIND GUSTS IN EXCESS OF
  40 MPH AT TIMES...MAINLY SOUTHEAST OF A GREAT FALLS TO FORT
  BENTON LINE.

* HUMIDITY: AS LOW AS 20 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG 
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS
2 follow-up statements
153 
WWUS85 KTFX 022049
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
249 PM MDT FRI SEP 2 2016

MTZ115-117-118-030000-
/O.CON.KTFX.FW.W.0005.000000T0000Z-160903T0000Z/
CHOUTEAU AND FERGUS COUNTIES-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST-
249 PM MDT FRI SEP 2 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING FOR LOW HUMIDITY AND GUSTY WINDS...

* IMPACTS: LOW HUMIDITIES AND STRONG GUSTY WINDS WILL CREATE 
  ERRATIC FIRE BEHAVIOR AND NEW FIRE STARTS. 

* AFFECTED AREA: 
  IN NORTH CENTRAL MONTANA FIRE ZONES...115...117.
  IN SOUTHWEST MONTANA FIRE ZONE....118.

* COUNTIES AFFECTED: 
  IN CENTRAL MONTANA...CASCADE...FERGUS...JUDITH BASIN
                       LEWIS AND CLARK...MEAGHER.
  IN NORTH CENTRAL MONTANA...CHOUTEAU.
  IN SOUTH CENTRAL MONTANA...GOLDEN VALLEY...PARK...SWEET GRASS
                             WHEATLAND.
  IN SOUTHWEST MONTANA...BROADWATER...GALLATIN...JEFFERSON.

* WIND: WEST WINDS HAVE INCREASED TO 20 TO 30 MPH WITH GUSTS UP TO
  40 MPH. THE WINDS SHOULD BEGIN TO DIMINISH AFTER 6 PM.

* HUMIDITY: AS LOW AS 23 PERCENT...HOWEVER HUMIDITIES WILL BE
  INCREASING IN MOST AREAS AFTER 4 PM AS COOLER AIR MOVES INTO THE
  REGION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS
978 
WWUS85 KTFX 022346
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
546 PM MDT FRI SEP 2 2016

MTZ115-117-118-030100-
/O.EXP.KTFX.FW.W.0005.000000T0000Z-160903T0000Z/
CHOUTEAU AND FERGUS COUNTIES-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
546 PM MDT FRI SEP 2 2016

...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR LOW
HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 115...117 AND
118...

RELATIVE HUMIDITIES HAVE BEEN RISING AND WINDS HAVE DIMINISHED.
THUS THE RED FLAG WARNING FOR LOW HUMIDITY AND GUSTY WINDS HAS
BEEN ALLOWED TO EXPIRE.


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Sep 1, 11:15 PM MDT, 4 hours 12 minutes earlier.

Area forecast discussion, Sep 1, 11:15 PM MDT, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1115 PM MDT THU SEP 1 2016

UPDATED AVIATION SECTION

.DISCUSSION...

Convective activity lingers mainly across the northeast zones but
most lightning is now east of the zones. A cold front will cross
the Rockies around midnight and winds will along the slopes will
strengthen towards morning. Current forecast on track. Zelzer

&&

.AVIATION...
UPDATED 0515Z.

VFR conditions will generally continue through at least Friday
evening. A disturbance in the southwest flow aloft will continue to
bring isolated showers and thunderstorms to the area along and east
of a KHVR to KBTM line through around 10Z. The main threat will be
gusty winds. Mid level west-southwest winds will increase from the
west between 12Z and 18Z, and a passing Pacific cold front will help
mix them down to the surface between 16Z and 20Z. Winds may gust in
excess of 40 kt at times along the Rocky Mountain Front, but 30 to
40 kt gusts are more likely elsewhere. A few showers and
thunderstorms with stronger wind gusts will likely develop ahead of
the front from Southwest Montana (including KBZN, but east of KHLN)
into Central Montana (including KLWT) between 18Z and 22Z. Cooler
air following the front will help stabilize the atmosphere in these
areas after 22Z, causing decreasing mainly shower activity. Winds
will decrease after 01Z from the west as the front exits the area.
Coulston

&&

.FIRE WEATHER...
Scattered thunderstorms will move from south to north through the
region this evening. A few storms will produce gusty winds...with
most storms producing less than 0.05 inches of rainfall.

On Friday...a cool front will move through the region. Winds will
be much stronger across the region...especially over North
Central MT. In Southwest MT...humidities continue to be forecasted
in the 20 percent range...thus I will keep the fire weather watch
going.

Looking ahead...a good chance for a widespread rainfall over one
half inch and much cooler temperatures is expected on Sunday.
Brusda

&&

.PREV DISCUSSION...
/ISSUED 538 PM MDT THU SEP 1 2016/
Tonight through Saturday...A southwesterly flow aloft will prevail
over the region tonight...as an upper level disturbance moves
northeastward through the region. Scattered thunderstorms will
continue as the disturbance moves northeast through the area. The
main threat from the storms tonight will be lightning and wind
gusts near 50 mph. However...a stronger storm could produce an
isolated stronger wind gust or some hail. On Friday...a cool front
will move through the region...mainly during the late morning and
afternoon hours. Temperatures will be cooler on Friday...but still
very comfortable in many areas. However...winds will be on the
increase...especially during the afternoon hours over North
Central MT. There will be another chance for isolated storms on
Friday...mainly over the Rocky Mountain Front and in the mountains
of Southwest MT...but the coverage of storms on Friday should be
much less than today. For Saturday...cooler air will continue to
spill into the region...as wind speeds diminish a bit. Most areas
will remain dry on Saturday...but there is a chance for a late day
shower...mainly south of a line from Dillon to Bozeman. Brusda

Saturday Night through Thursday...Cool and wet conditions
Sunday through early Monday highlight the extended forecast period.
The period starts out rather quiet on Saturday night, although a few
showers may persist along the baroclinic zone associated with a
strong jet entrance region aloft.  Model solutions now consistently
present a longwave trough digging through the Pacific Northwest
early Sunday, with the trough axis located along the western Idaho
state line early Sunday afternoon. A surge of moisture originating
over the Southern Great Plains is drawn northward and wraps into
this system. Most model solutions depict the 700 mb trough closing
off somewhere over north-central MT Sunday night, thereby producing
east-northeast upslope flow. A cool, widespread steady rainfall
could produce around 0.5 to 1 inch total rain accumulation Sunday
through early Monday. The forecast snow level remains around 7000
feet, with some accumulation possible by Monday morning on the
higher mountain peaks. Those out in the central MT mountains this
weekend should expect wet and cold conditions, as well as restricted
visibility and possible disorientation within a persistent low cloud
layer. Forecast high temperatures have trended a few degrees cooler,
now in the mid-50s for Monday afternoon. Conditions improve Tuesday
and Wednesday, with scattered showers possible and temperatures
moving back into the mid 60s to lower 70s. Gusty west winds are
indicated for Wednesday afternoon as a lee side trough develops.
Another cool and moist longwave trough appears in the forecast for
next Thursday, but will have to watch how this system evolves in
subsequent model runs. PN

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  75  45  72 /  30  10  10  10
CTB  51  67  42  68 /  20  50  10  10
HLN  58  75  48  73 /  20  10  10  10
BZN  54  80  45  71 /  20  30  10  10
WEY  48  73  40  65 /  20  10  10  10
DLN  55  78  44  68 /  20  10  10  10
HVR  58  80  47  75 /  20  10  10  10
LWT  60  77  48  70 /  20  10  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 10 AM Friday to midnight MDT Friday night
for MTZ123.

Fire Weather Watch Friday afternoon for MTZ118.

Red Flag Warning from noon to 9 PM MDT Friday for MTZ111.

&&

weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 6:13 PM MDTSpecial Weather StatementTFXChouteau47 min
Sep 1, 8:29 PM MDTSpecial Weather StatementTFXFergus61 min
Sep 2, 12:50 PM MDTWinter Weather AdvisoryTFX71 hr

Nearby

Red Flag Warnings in Montana, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.